Citation: Christine. "Bad Feelings: An Experience with Dimenhydrinate (exp33429)". Erowid.org. Nov 18, 2007. erowid.org/exp/33429
When I tried taking dimenhydrinate, it was the second last day I was in residence at university, my exams were over and almost everybody else had already gone home. Nobody was around to notice what I was doing, and I had nothing to do that night or the next day. My friend had told me that he had taken 8 tablets (though once he said he took 10, donít know which is true) of generic dimenhydrinate (at 50mg/tablet) from the university pharmacy. He described his trip as ďpointless,Ē but with extremely realistic auditory hallucinations, such as his roommate talking to him when he was really alone in the room. The idea of hallucinating intrigued me.
I had the same pills as he did and had been taking about two a week to help me sleep. Another thing to note is that I take the SSRI Celexa, 10mg/day, as an antidepressant. I did not take any the night I took the dimenhydrinate, though I had taken one the night before. I decided to take 8 tablets (400mg), since Iíd read the experiences of people who had good trips on this fairly low dose. I took them at about 10pm when I was already in an extremely good mood. I find when I smoke marijuana (the only drug I use) that the trip is much more pleasurable if my mood is already good, so the set up for my dimenhydrinate experiment seemed perfect.
The first thing I felt after taking the pills was extreme drowsiness, and the feeling of being easily surprised. I went into the hallway at one point to use the vending machines and felt extremely startled when I saw some other students walking down the hall. About an hour after Iíd taken it the phone rang, and I talked to a friend on the phone for a while. I warned her that I was extremely tired, then left and said I was going to go to bed. I think I sounded fairly normal on the phone. I started watching the Simpsons on my computer to pass the time. After about two hours I realised that whatever hallucinations were supposed to happen werenít going to happen, and since I was feeling tired from the drug I tried to go to sleep.
However, I soon discovered that sleep was impossible. I felt extremely tired and would nearly fall asleep, but at the exact moment where I was about to sleep a sudden wave of discomfort would pass through my body. It would make me shiver and have to get up and start moving. I canít possibly describe how uncomfortable the feeling was, it was similar to the feeling you get in your limbs when they are just recovering from being asleep, the feeling that gives you chills whenever you move. Except this feeling was all over my body, inside and out. It was nearly unbearable. I had to stay awake, so I watched more Simpsons episodes to pass the time. I was finding them completely unfunny, and it was making me annoyed. So I was sitting in front of my computer thinking how disgustingly unfunny everything was, and every so often if I relaxed too much the uncomfortable chill would hit me again and I would have to stand up and move around. I stayed up until about 5am doing this, and then finally went to bed. The uncomfortable feeling was still there whenever I was close to falling asleep, but I was so tired I needed to lie down. I kept nearly falling asleep and then having to wake up because of that feeling.
In the morning I woke up late and couldnít remember when I had fallen asleep. Also I could tell by my hair that I had had a shower, but couldnít remember having had one at all. I felt miserable for that entire day and kept crying about insignificant things. The feeling of depression finally disappeared that night, about 24 hours after Iíd taken the dimenhydrinate. When I watched the same Simpsons episodes a few days later I realised that they were hilarious, not at all dull like I had thought, and I also noticed that I had completely forgotten large blocks of the show.
Essentially, 400mg of dimenhydrinate made me have no sense of humour, gave me an intolerable feeling of physical discomfort, made me depressed the next day, and I completely forgot random blocks of time. I experienced no auditory or visual hallucinations. The only things that were even vaguely interesting were a sense that I was too high up while I walked, and seeing small specks of movement in the corners of my computer screen when really nothing could have been moving. However, these things were barely noticeable and definitely insignificant compared to the long-lasting negative effects.
Still, since Iím very interested in the idea of hallucinations and have no access to any illicit hallucinatory drugs, I may try dimenhydrinate again at a higher dose, perhaps 600mg. The theory behind this is that the small specks of movement I saw were signs that I would hallucinate if I took more dimenhydrinate. But I plan on waiting a long time before doing this, and I wonít do it before trying other legal drugs. Iím planning on trying DXM, codeine and salvia next, so if I ever try dimenhydrinate again it will be a long time from now and only out of desperation, boredom and lack of anything better to try. The fact that the negative physical effects lasted so long and I felt depression for an entire day after is a huge turn-off. The whole experience gave me general bad vibes, it felt as if I was doing a lot of damage to myself by taking this drug. It felt like poison. I know many people have had much better reactions to this drug than I had, but based only on my own experience I definitely wouldnít recommend this to anyone.
COPYRIGHTS: All reports are copyright Erowid.
Experience Reports are the writings and opinions of the individual authors who submit them.
Some of the activities described are dangerous and/or illegal and none are recommended by Erowid Center.